Page 1 of 2 12 LastLast
Results 1 to 10 of 16

Thread: skin breakdown (Urgent)

  1. #1

    Unhappy skin breakdown (Urgent)

    Hey everyone,

    I'm having a major problem here, that i don't see how to solve it.
    I use a condom cath (Mentor silicone with self-glue), and before putting the condom, i use a skin-prep (Mentor shield skin).
    However, this christmas i came to my country (Portugal), and the skin in my penis got all red, looks like a baby butt when it gets red from the diapers.
    The weird thing is that it's not the entire skin of the penis, is just the skin near the head of the penis, so there's parts of the skin that are also
    in contact with the condom that are not red.
    Is it possible that this somehow is a yeast infection ? How to tell the diference between skin breakdown and a yeast infection ?
    So, i can't possibly use a condom with the skin like this(the condom won't stay on, and besides the skin can get worse) , so, i got a foley catheter on me.
    Now the problem is that the Foley won't stop leaking after 2 days or so of being in.
    I drink a lot, the urine gets out all clean, but after a while the Foley is clogged with something, and i need to take it out and put another one back.
    Now, the big problem is that i have my travel back to the USA scheduled for January 1th, it's way over 12 hours from Portugal to California, and i'm fighting here with this problems.
    Anyone knows a way to heal the skin really fast ?
    I have read trough the forum, some people adviced Neosporin for the skin ?
    Other people adviced to inject something inside the bladder to dissolve particles that may be clogging on the Foley.
    Please help.

    thanks,
    Bruno
    Last edited by Bruno; 12-28-2009 at 12:08 AM.

  2. #2
    When I have a red penis from irritation of glue I put betadine on the red areas (then let dry) before applying glue or in your case, self adhesive condom cath. I have had a sphincterotomy and having and indwelling catheter is not an option as it leaks around the outside.

    You may have something more serious than this but it was always a good way for me to apply some medication to the red areas and still be able to wear a condom cath.

  3. #3
    Bruno, it could be yeast. Is the skin broken or just red? Is it weepy?

    If your indwelling catheter is leaking, it could be due to bladder spasm (with or without a UTI...you can have a UTI without cloudy urine) or due to the catheter clogging. For the latter, you will need to irrigate the catheter with a bulb or catheter tipped 60 cc. syringe and normal saline (NaCl 0.9%) solution until clear. For the former, anticholenergic medications may be needed. I assume you are unable to do intermittent cath instead? Have you had a sphincterotomy or urethral stent placed?

    (KLD)

  4. #4
    Thanks takenaback and SCI-Nurse.
    The skin is indeed weepy between my testicles and my upper leg part. I keep washing there and cleaning but soon gets weepy again (and the skin feels tender), however i never got really rid of it.
    The skin in the penis is red, but not weepy, feels extremely soft and at first when using the Foley it seemed like the skin was getting very dry and little skin parts were falling (breaking) but not making any blood or anything like that.
    I did not had any sphincterotomy or urethral sten placed.
    What is anticholenergic medication ? Ditropan ?
    thanks,
    Bruno

  5. #5
    See if you can get an over-the-counter antifungal cream or powder. Wash and carefully dry the skin twice daily, and get into a frog position for 1 hour afterwards to allow good air flow. Try to prop a urinal during this time to keep urine off your skin. Ditropan or similar anticholenergic medication should reduce your leakage. Do you have a resource for getting a prescription for this?

    (KLD)

  6. #6
    Hi SCI-Nurse,

    Yes, i have acess to prescriptions.
    I followed your advice, and this is what i'm currently doing :

    - Washing myself 2 times a day, using a blue soap (natural soap, no quimicals)
    - Keeping myself in frog position 2/3 hours a day.
    - Taking 2 ditropan a day, to relax the bladder.
    - Taking antibiotics, to deal with the possible infection in the bladder (i have little clogs of blood coming out in the urine, so i guess i do have a uti).
    - drinking lots of orange juice, i read somewhere that the urine will get more acidic, and dissolve more easily clogs and sediments, and so preventing the foley to get clogged. And also i think it helps fighting the bacteries.
    - I'm putting on my penis skin, a cream called "Daktacort" from Janssen-Cilag. It has miconazol nitrate (20mg) and hidrocortizone (10mg).

    I'm doing everything possible to deal with this, or am i missing something ?
    thanks,
    Bruno

  7. #7
    Cut back on the OJ. While it is an acidic food, it is metabolized as a base and makes your urine more basic. The only juices that make your urine more acid are cranberry and plum. Drink lots of water instead.

    (KLD)

  8. #8
    Hi everyone,

    A little update on my situation.
    After doing all the stuff that i posted above, on the 11th of January i took off the Foley catheter, and i went back to the external condom catheters.
    Everything went fine, skin looking good, until yesterday (the 25th).
    The skin was red again, and i took off the external condom immediatly, and i'm back at the Foley again (and taking ditropan).
    What's going on with my skin ? If this was some kind of alergy to the condoms, i would not be ok for 2 weeks using them, wouldn't i ?
    thanks,

    Bruno

  9. #9

    External Condom catheters

    Hey everyone,

    I wanted to try some new external condoms, i might be creating some kind of allergy to the ones i'm using right now (Mentor Freedom), actually not Mentor, now they are Coloplast, i can't find Mentor (i usually buy my stuff at allegro medical).
    What other brands out there are good ? (silicone based) ? And where do you guys get them ?

    thanks,
    Bruno

  10. #10
    What kind of condom catheter are you using? Is it latex? If so, you may have a latex allergy. People with SCI are in the top 3 groups of PWD who get latex allergies. Try switching to an all silicone external catheter, and don't use any skin adhesive that has latex in it either.

    If you have to go back to an indwelling catheter in the future, you may need to ask your physician to put you on an anticholenergic medication at the same time.

    Is there some reason you cannot do only intermittent cath and use meds to keep you dry in between so you don't have to use reflex voiding for bladder management??

    (KLD)

Similar Threads

  1. Preventing skin breakdown?
    By TLLOYD in forum Care
    Replies: 14
    Last Post: 12-05-2008, 05:15 PM
  2. skin breakdown on butt
    By intelmikey47 in forum Care
    Replies: 6
    Last Post: 08-23-2006, 02:28 PM
  3. Replies: 4
    Last Post: 01-31-2006, 02:24 AM
  4. skin redness and breakdown
    By shellyw in forum Care
    Replies: 2
    Last Post: 09-06-2003, 08:53 PM
  5. skin breakdown
    By Liz321 in forum Care
    Replies: 2
    Last Post: 04-16-2003, 10:07 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •